Wyoming, 2014

High Wind in Wyoming, December 1 to 2, 2014

December 1 to 2, 2014 · NWS CYS · 5 events in 3 counties and zones

Strong winds aloft and a tight surface pressure gradient produced a brief period of high winds across portions of the north Snowy range foothills and central Laramie Range, with occasional gusts to 60 mph.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong winds aloft and a tight surface pressure gradient produced a brief period of high winds across portions of the north Snowy range foothills and central Laramie Range, with occasional gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 1, 10:07 PM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 1, 10:07 PM MST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1007 PM MST MON DEC 1 2014

.UPDATE...
ISSUED AT 1001 PM MST MON DEC 1 2014

WYDOT SITE AT COLEMAN IN NORTHEASTERN PLATTE COUNTY JUST HIT 60MPH
GUSTS. WITH THE STRONGEST CRAIG TO CASPER 850/700MB GRADIENTS
STILL AHEAD...DECIDED TO GO AHEAD AND ADD EASTERN PLATTE COUNTY
INTO THE HIGH WIND WARNING AS WELL. UPDATES HAVE BEEN SENT.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 324 PM MST MON DEC 1 2014

FINALLY A QUIET DAY TODAY AS CLOUDS HAVE DECREASED AND TEMPS HAVE
WARMED WELL INTO THE 30S AND 40S. ANOTHER POTENTIAL ROUND OF
STRONG WINDS GARNERED MUCH OF THE FORECAST ATTENTION TODAY WITH
PROGD KCAG-KCPR GRADIENTS ONCE AGAIN TICKING UP TO THE CRITICAL
60 METER THRESHOLD LATE THIS EVENING THROUGH MIDDAY SUNDAY. CROSS
SECTIONS BOTH FROM THE GFS/NAM SHOW A BROAD AREA OF SUBSIDENCE
DEVELOPING ACROSS THAT SAME AREA...FROM ARLINGTON THRU
SOUTHWEST PLATTE COUNTY AT THE SAME TIME. ALTHOUGH NO REAL
INVERSION SETS UP OVERNIGHT...THE THERMAL PROFILE DOES BECOME
NEARLY ISOTHERMAL FOR A TIME JUST ABOVE MOUNTAIN-TOP LEVEL.
ALTHOUGH GRADIENTS APPEAR FAIRLY MARGINAL...THINK THAT THIS LAYER
WILL BE SUFFICIENT TO SURFACE SOME OF THESE STRONGER WINDS ALOFT.
SO...HAVE ISSUED A HIGH WIND WARNING FROM 9 PM THIS EVENING
THROUGH MIDDAY TUESDAY FOR THE ARLINGTON ZONE BETWEEN RAWLINS AND
LARAMIE AS WELL AS IN AREAS ACROSS SOUTHWEST PLATTE COUNTY...
SPECIFICALLY BETWEEN WHEATLAND AND CHUGWATER.

SFC PRESSURE GRADIENT WILL BREAK UP TUESDAY AFTERNOON AS A WEAK
BOUNDARY ASSOCIATED WITH A SHORTWAVE MOVING ACROSS THE DAKOTAS
DROPS SOUTH THRU THE ERN PLAINS. IT LOOKS LIKE THIS FRONT WILL BE
MOSTLY DRY...BUT DID INTRODUCE SMALL RAIN/SNOW CHANCES TO AREAS NR
THE PINE RIDGE ON TUESDAY AFTERNOON. OTHERWISE...EXPECT A MILD DAY
ON TUESDAY AS PREFRONTAL DOWNSLOPE WINDS AID HIGH TEMPERATURES
THAT WILL REACH THE 40S AND 50S.

FLOW TURNS MORE ZONAL FOR WEDNESDAY AS THE NEXT SHORTWAVE BEGINS
TO APPROACH THE REGION FROM THE SOUTHWEST. MOUNTAIN SNOWS LOOK TO
BE A GOOD BET TO RETURN WEDNESDAY AFTERNOON AS ISENTROPIC LIFT AND
MOISTURE RETURN TO THE REGION. CAA BEHIND TUESDAYS COLD FRONT WILL
RESULT IN A COOLER DAY ON WEDNESDAY WITH HIGH TEMPERATURES ONLY
REACHING THE 40S AT LOWER ELEVATIONS.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 324 PM MST MON DEC 1 2014

MEDIUM RANGE MODELS CONTINUE TO SHOW QUASI-ZONAL FLOW ALOFT IN PLACE
OVER THE WESTERN CONUS THROUGH THE PERIOD. SHOULD BE A QUIET STRETCH
OF WEATHER OVERALL WITH NO MAJOR STORMS EXPECTED. ANY SNOW SHOULD BE
CONFINED TO THE MOUNTAINS ON WED NIGHT AND THU WITH INCREASING MID-
LEVEL MOISTURE AND OROGRAPHIC EFFECTS WITH WESTERLY LLVL FLOW. SOME
UNCERTAINTY LATER IN THE PERIOD WITH A SPLIT FLOW PATTERN SETTING UP
OVER THE CENTRAL ROCKIES. GFS AND ECMWF BOTH SHOW THE CWA IN BETWEEN
TWO DISTINCT SHORTWAVE TROUGHS. A NORTHERN STREAM WAVE MOVING ACROSS
EASTERN MT AND THE WESTERN DAKOTAS...AND A SOUTHERN STREAM WAVE OVER
THE FOUR CORNERS REGION. PVA AND LARGER SCALE JET FORCING MAY BE TOO
FAR REMOVED TO GENERATE PCPN...SO LEFT THE FCST DRY FOR NOW BEYOND
FRI. THINK THE BEST CHANCE FOR SNOW SHOWERS WOULD COME ON SUN AS THE
ASSOCIATED SFC COLD FRONT MOVES ACROSS THE AREA. TEMPERATURES SHOULD
BE NEAR TO ABOVE NORMAL WITH H7 TEMPS AROUND 0 DEG C. THE WARMEST
DAYS SHOULD BE THU AND FRI WITH DOWNSLOPE FLOW.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1001 PM MST MON DEC 1 2014

VFR THROUGH MOST OF THE NEXT 24 HOURS FOR OUR SOUTHEAST WYOMING
AND NEBRASKA PANHANDLE AIRPORTS. DO HAVE A COLD FRONT DROPPING
SOUTH TUESDAY AFTERNOON AND LATEST SREF AVIATION FLIGHT CONDITIONS
FORECAST DOES SHOW LOWERING CEILINGS IN THE PANHANDLE LATE
AFTERNOON FOR THE PANHANDLE AIRPORTS. FOR NOW...WENT WITH MVFR
CEILINGS...BUT MAY NEED TO GO LOWER IF SUFFICIENT LOW LEVEL
MOISTURE DEVELOPS IN THE UPSLOPING NORTHEAST WINDS.

&&

.FIRE WEATHER...
ISSUED AT 324 PM MST MON DEC 1 2014

FIRE WEATHER CONCERNS WILL BE MINIMAL THROUGH THE WEEK. ANOTHER
ROUND OF STRONG WINDS WILL OCCUR TONIGHT AND EARLY TUESDAY ACROSS
PORTIONS OF SOUTHEAST WYOMING. AFTER A MILD DAY TUESDAY...A COLD
FRONT WILL DROP SOUTH THROUGH EASTERN PLAINS TUESDAY AFTERNOON...
USHERING IN A SLIGHTLY COOLER DAY FOR WEDNESDAY. PRECIPITATION
CHANCES WILL RETURN TO THE AREA LATER WEDNESDAY AFTERNOON AND
WEDNESDAY NIGHT. DAILY MINIMUM RELATIVE HUMIDITIES WILL HOLD ABOVE
30 PERCENT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL NOON MST TUESDAY FOR WYZ106-107-110.

NE...NONE.
&&

UPDATE...GCC
SHORT TERM...CAH
LONG TERM...CLH
AVIATION...GCC
FIRE WEATHER...CAH
Hazardous weather outlook, Dec 1, 3:30 PM MST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
330 PM MST MON DEC 1 2014

NEZ002-003-019>021-054-055-095-096-WYZ101-102-108-111>115-118-119-
022230-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-GOSHEN COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
330 PM MST MON DEC 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

WYZ103>107-109-110-116-117-022230-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
330 PM MST MON DEC 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GUSTY WEST TO SOUTHWEST WILL STRENGTHEN TONIGHT AND EARLY TUESDAY
ESPECIALLY IN THE TYPICALLY WIND PRONE AREAS AROUND ARLINGTON AND
BORDEAUX. SOME GUSTS IN EXCESS OF 60 MPH ARE EXPECTED. HIGH WIND
WARNINGS ARE IN EFFECT FOR AREAS BETWEEN RAWLINS AND LARAMIE AS
WELL AS SOUTHWEST PLATTE COUNTY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINDY CONDITIONS WILL PERSIST OVER PARTS OF THE AREA ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 1, 11:36 PM MST to December 2, 9:11 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 02/0001 MST.

High Wind, East Platte County

When
December 2, 2:56 AM MST to 3:56 AM MST
Where
East Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

The WYDOT sensor at Coleman measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 02/0316 MST.

High Wind, North Snowy Range Foothills

When
December 2, 3:16 AM MST to 3:21 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Elk Mountain measured peak wind gusts of 58 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
December 2, 9:31 AM MST to 9:36 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured peak wind gusts of 58 mph.

High Wind, North Snowy Range Foothills

When
December 2, 10:11 AM MST to 10:16 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured peak wind gusts of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549956, 549954, 549955, 549953, 549957.